Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 95, NWS Indianapolis, IN

July 1, 2023Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 1, 2023, 6:42 PM EDT for Sullivan County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2023, 6:42 PM EDT (22:42 UTC)
Expired
Jul 1, 2023, 7:30 PM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 97 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:11 PM EDTHAIL 15 W Graysville, INDelayed report. Along SR 154 east of Hutsonville.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS53 KIND 012242
SVRIND
INC153-012330-
/O.NEW.KIND.SV.W.0095.230701T2242Z-230701T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
642 PM EDT Sat Jul 1 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sullivan County in southwestern Indiana...

* Until 730 PM EDT.

* At 641 PM EDT, a severe thunderstorm was located near Hutsonville,
  or near Robinson, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Merom, Graysville, Turtle Creek Reservoir and Fairbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3917 8764 3917 8762 3918 8762 3920 8759
      3922 8758 3925 8746 3903 8742 3902 8757
      3904 8758 3906 8757 3908 8760 3909 8762
      3910 8762 3911 8765 3912 8765 3912 8763
      3914 8766
TIME...MOT...LOC 2241Z 256DEG 16KT 3908 8772 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:17 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 1, 6:17 PM EDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
617 PM EDT Sat Jul 1 2023

.Mesoscale Update...
Issued at 617 PM EDT Sat Jul 1 2023

MCS and associated rear inflow jet has matured east of Saint Louis,
now approaching I-57. The downstream environment is favorable for
sustenance with more than sufficient 0-3-km line-normal bulk shear
and recovering low-level thermodynamic environment. An increasingly
organized damaging wind episode appears to be taking shape and will
impact much of central Indiana through the evening. The MCS should
enter southwest portions of our area around 7:30pm and progress east-
northeastward at around 50 mph, exiting the area before midnight.

A few isolated cells ahead of the line should be outpaced and
overtaken by the MCS. Before this overtake occurs, these discrete
cells will need to be monitored for hail. However, a general trend
toward a consolidated, organized system is expected over the next
couple of hours, with damaging winds up to 70mph as the primary
hazard. We will need to watch for potential QLCS mesovortex
formation near and north of the apex of any localized surges in the
line, but the overall tornado threat appears low.

&&

.Short Term...(This evening through Sunday)
Issued at 204 PM EDT Sat Jul 1 2023

* Severe storms possible late this afternoon and evening, especially
  south
* Locally heavy rain and flooding possible, especially southwest

Rest of This Afternoon...

A lull will continue across most of central Indiana through the
remainder of the afternoon hours, with most of the forcing remaining
well southwest of the area. Convective inhibition will take a while
to diminish as well, thanks to the morning convection.

That being said, some storms could still pop-up when inhibition is
weakest, Will keep some chance PoPs going, with highest PoPs in the
southwest where the better instability will be.

Clouds will continue to thin, allowing temperatures to peak in the
mid 80s to lower 90s. Humid conditions will persist with dewpoints
around 70.

This Evening...

Thunderstorms that develop to the southwest of central Indiana
during the afternoon in very unstable air will march toward central
Indiana, reaching the southwest area by early evening. These will be
aided by an upper impulse and modest mid-level flow. The showers and
storms will move north and east across central Indiana during the
evening, so will have likely or higher PoPs all areas.

Effective boundary of the very unstable air is well southwest of the
area this afternoon, and it will only get into southwest Indiana
this evening. Thus, expect the highest threat for severe weather to
be across southwest Indiana. The Storm Prediction Center has slowly
been pushing the highest severe threat farther south with each
update, and this looks reasonable.

For central Indiana, it appears the highest threat for severe
weather will be across areas south of a Terre Haute to Greensburg
line, with areas around Vincennes closer to the maximum threat for
the local area. Damaging winds will be the primary threat, but hail
and isolated tornadoes are also possible.

Severe storms are still possible north of the aforementioned area,
but odds are lower there. Will continue to monitor the mesoscale
development to see if the threat areas will shift.

Plentiful moisture will lead to a threat of heavy rain and localized
flooding. Southwest portions of the forecast area have already seen
multiple inches of rain the past few days, so this area will be the
most vulnerable to flash flooding.

Overnight...

Only scattered convection is possible overnight after the main
complex moves through. Will have some chance PoPs.

Sunday...

An upper trough and cold front will move into the area, sparking
more convection. However, clouds and cooler temperatures during the
morning (due to tonight's convection), should keep convection at a
minimum then. Convection coverage should be highest in the afternoon
when some instability builds. Will have likely or higher PoPs in the
afternoon thanks to the synoptic level forcing.

Outflow from tonight's convection may push far enough south that
high enough instability for severe storms Sunday afternoon may
remain south of the area. The location of this remains highly
uncertain this far out, but the trend is for the threat for severe
to be farther south nonetheless. Will keep a mention for severe
storms in the south for Sunday afternoon. Winds and hail would be
the primary threats.

Clouds and rain will keep temperatures in the upper 70s to lower 80s
for highs.

&&

.Long Term...(Sunday night through Saturday)
Issued at 204 PM EDT Sat Jul 1 2023

Sunday Night Through Tuesday.

Quieter conditions will arrive Sunday night into Monday in the
aftermath of the frontal passage late Sunday evening. A few
lingering elevated showers look probable on the backside of the
front, but otherwise skies will gradually begin to clear during the
overnight hours with dropping dewpoints and lows falling into the
mid 60s.  Generally dry conditions are expected during the daytime
hours with mostly clear skies but by mid afternoon, cooling
temperatures aloft will increase the lapse rates and create a
moderately unstable mid level which combined with the diurnal
heating may be enough for isolated to scattered showers. Coverage
would be low with fairly low confidence that the inversion at the
top of the boundary layer can be overcome, but will need to monitor
this in the coming days.

The Independence Day forecast looks even less impressive for
diurnally driven convection with a combination of drier mid levels,
poor lapse rates above the boundary layer, and mid level subsidence
across the forecast area.  Will keep an isolated mention in the
forecast for now, but think that things will remain dry for much of
the state.

Wednesday Through Saturday.

Rain chances will then ramp up Wednesday into Thursday with the next
expected frontal passage Wednesday night into Thursday.  The bulk of
the forcing with this system will be further north into Minnesota
where the core of the upper level trough is expected, but fairly
good surface and near surface convergence down into Indiana will be
more than enough for scattered to numerous thunderstorms.  Shear
looks fairly meager, but may be just enough to allow for an MCS but
confidence is low at this time.

After the frontal passage, quieter weather then looks to set up for
the weekend with much drier air again filling in behind the front.
Northerly flow will also help keep conditions near to below normal
for Friday and Saturday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1253 PM EDT Sat Jul 1 2023

Impacts:

* More widespread showers and thunderstorms return by around 00Z and
  continue into the evening hours.

* MVFR conditions developing overnight and continuing Sunday morning
  with some IFR possible.

Discussion:

A lull in convection will continue through much of the afternoon.
Some isolated cells are possible but widespread convection shouldn't
return until closer to 00Z at most sites. Strongest storms are
expected at the southern sites. IFR and worse conditions are possible
in storms.

Before the storms arrive mainly VFR ceilings are expected with some
scattered low level cumulus. After the convection, MVFR ceilings
will develop with some IFR at KLAF. These will lift Sunday morning.
Additional convection will develop after 18Z Sunday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...BRB/Marcus/Eckhoff
Short Term...50
Long Term...White
Aviation...50
Hazardous weather outlook, Jul 1, 5:55 PM EDT, 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
555 PM EDT Sat Jul 1 2023

INZ021-028>031-035>049-051>057-060>065-067>072-022200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
555 PM EDT Sat Jul 1 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Another round of strong to severe storms expected this evening across
much of Indiana. Damaging winds will be the primary threat with
these storms. Localized flooding is possible along the Lower Wabash
which has seen multiple rounds of heavy rain.

Storm motion will be out of the west at around 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will return Sunday afternoon with the potential for damaging
winds and large hail.

Additional chances for more widespread storms will return by
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today into this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:23 PM EDTSpecial Weather StatementINDMarion22 min
Jun 30, 10:37 PM EDTSpecial Weather StatementINDHendricks23 min
Jun 30, 10:47 PM EDTSpecial Weather StatementINDMarion13 min
Jun 30, 10:56 PM EDTSpecial Weather StatementINDShelby34 min
Jun 30, 11:32 PM EDTSpecial Weather StatementINDBartholomew, Decatur, Johnson, Shelby58 min
Jun 30, 11:49 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Rush, Shelby41 min
Jul 1, 12:28 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings32 min
Jul 1, 12:43 AM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo60 min
Jul 1, 1:22 AM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Owen, Putnam38 min
Jul 1, 1:26 AM EDTSevere Thunderstorm WarningINDBrown, Monroe22 min
Jul 1, 1:47 AM EDTSevere Thunderstorm Warning Considerable damage threatINDHendricks, Monroe, Morgan, Owen, Putnam28 min
Jul 1, 2:07 AM EDTSpecial Weather StatementINDJennings38 min
Jul 1, 2:14 AM EDTSpecial Weather StatementINDBrown, Johnson, Monroe46 min
Jul 1, 2:40 AM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson, Jennings80 min
Jul 1, 2:44 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings61 min
Jul 1, 4:07 AM EDTSpecial Weather StatementINDSullivan38 min
Jul 1, 4:29 AM EDTSpecial Weather StatementINDGreene, Sullivan61 min
Jul 1, 5:01 AM EDTSpecial Weather StatementINDVigo29 min
Jul 1, 5:20 AM EDTSpecial Weather StatementINDRandolph25 min
Jul 1, 5:25 AM EDTSpecial Weather StatementINDClay, Greene, Lawrence, Martin, Owen, Vigo50 min
Jul 1, 5:37 AM EDTSpecial Weather StatementINDSullivan38 min
Jul 1, 6:06 AM EDTSpecial Weather StatementINDGreene39 min
Jul 1, 6:21 AM EDTAreal Flood AdvisoryINDGreene, Sullivan4 hr
Jul 1, 6:38 AM EDTSpecial Weather StatementINDLawrence, Martin37 min
Jul 1, 7:30 AM EDTFlash Flood WarningINDClay, Sullivan, Vigo3 hr
Jul 1, 8:51 AM EDTSpecial Weather StatementINDKnox24 min
Jul 1, 7:18 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Sullivan42 min
Jul 1, 7:29 PM EDTSpecial Weather StatementINDSullivan31 min
Jul 1, 7:48 PM EDTFlash Flood WarningINDSullivan3 hr
Jul 1, 7:53 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Knox, Martin52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.